Overdose

Two people looking out over the sunset together

If you or someone you love is using drugs, recognising the signs and symptoms of overdose & how to respond can be life-saving.

If someone overdoses on opioids, Naloxone also known as Narcan is a fast acting medication that can save someone’s life.

Naloxone comes in a nasal spray (Nyxoid) or a preloaded syringe (Prenoxad).

The medication is called an opioid antagonist, which temporarily reverses the effects of opioid overdose, allowing the person to breathe again while help is on its way.

Naloxone is used in the event of first aid and reverses the effects of opioid drugs for 30 – 90mins.

Naloxone cannot be misused to get high.

Anyone can legally use Naloxone to treat a potentially fatal overdose.

QuIHN provides Naloxone free of charge, no script, No ID or appointment required. If you are interested in getting some Naloxone or would like some more information on drug overdose, please give us a call or drop into your local QuIHN Needle and Syringe Program.

Signs of overdose

Opioid overdose can occur with opioids alone but often occurs in combination with other drugs such as alcohol and benzodiazepines.
Some signs and symptoms may include:

  • Tiny pupils
  • blue lips & fingertips – lack of oxygen is why lips & fingertips appear blue
  • slow and shallow breathing
  • loud snoring – a warning sign and not a sign that the person is okay or asleep as is commonly thought – if you hear this, try and wake the person
  • if the person has passed out, try to get them to respond by calling their name
  • the person is unconscious or unresponsive
  • they look very pale, cold to touch
  • they start to wheeze and become short of breath.

In the In the case of emergency, use Naloxone and call 000

img19

Free Naloxone at QuIHN

QuIHN provides Naloxone free of charge, no script, No ID or appointment required give us a call or drop into your local QuIHN Needle and Syringe Program.